Hayfever making asthma worse? Steroid tablets prescribed..

Hi All,

This is my first summer since being diagnosed with asthma last year. I was wondering if anyone else has found their symptoms worsen as their hayfever kicks in?

I've been ok up to now but my hayfever has gotten quite severe in the last couple of weeks and today I finally went to see the doctor as I feel as if my inhalers aren't doing their job.

Anyhow end result is I've got a 3 day course of steroid tablets. The tablets are 5mg and from the looks of things I have to take 6 all at once in the morning for 3 days. Has anyone else had these, it seems a strange way to take tablets.

Any advice would be most welcome.

Thanks,

Denise.

12 Replies

oldestnewest
  • Yes thats totally normal for steroid tablets! you take them all in the morning - otherwise you will not be able to sleep at night! i take them everyday - as soon as i get up with breakfast xx hope you feel better soon!

  • Hayfever definitely makes asthma worse. Me and my son take antihistamines and they help the asthma (well, a bit!). It might be worth asking your GP about your hayfever - my son gets one of his antihistamines on prescription (NeoClarityn) but I buy mine in the chemist. There is a useful section on hayfever on 'All about Asthma' (lime green band at top of page). That explains it very well.

    Steroids used to be spread over the day (eg 2 in morning, midday and then evening). It is now recommended to take them all in the morning.

  • Thanks Guys,

    Angievere, I take antihisthamines daily too, I find Cetirizine is the best but after a while I usually have to switch to loratidine when the cetirizine gets less effective. I get mine on prescription which are free due to an underactive thyroid. My husband also takes antihisthamines when the pollen count is really high as it seems to be at the moment.

    Chloe, I'm glad you said not to take them at night I was going to have the first dose tonight so you got me just in the nick of time so thanks. I'll stick the tablets in my pill box ready for the morning.

    :o)

    Denise.

  • Sorry Denise, I was trying to be helpful but ended up stating the obvious...My son also has rhinitis and he takes a nasal spray Avamys. It really turned things round for him. Anyway, good luck with the steroids, they should really help you.

  • Hi,

    Its best to eat something with the tablets. Also, if your not feeling right at the end of the course, make sure you go back to the doctor.

    I hope you feel better quickly

  • Yes, it can make asthma worse as with sinusitis etc. There is several options with antihistamines which may help, I have fexofenadine on prescription as loratadine & ceterizine didn't help much a couple of years ago. Not sure I always notice the difference when hayfever starts myself as have sinusitis/rhinitis. Angievere, have been given Avamys by ENT and not sure it helps much myself but think it was an in between option while waiting allergy results.

    Definately take them in the morning and label may say with food which is definately a good idea as can cause indigestion. Do let your doctor know if you don't feel better after as a 3 day course of 30mg is fairly short, it is often given as a 5 or 7 day course.

  • TJ - funny how different meds affect people. I look on Avamys almost as a wonder drug for my son and yet it didnt help you. No wonder asthma etc is so difficult to treat.

    Denise - hope you're starting to feel better. As the others have said, do go back to GP if things havent improved after your course of steroids.

  • ok, took my first dose of the steriods this morning with breakfast.

    Now a few hours later I seem to be coughing an awful lot. Is that normal?

    Cheers,

    Denise.

  • Don't know about the coughing but the steroids do take a while to kick in.

  • Hi Wildwookie, do you use a nasal steriod inhaler at all, if not might be worth trying. I get awful hayfever despite taking daily doses of prednisolone (steriods), so another option for eye discomfort which I find helpful is Sodium Cromoglyate eye drops. And yes nose problems whether it be from Hayfever or other allergies will make your Asthma worse.

  • Hi Katina

    I've got the Sodium Cromoglyate eye drops. I've ordered a beconnaise nasal spray. I hate using the nasal sprays as they make me feel sick but the hayfever has been that bad I'd rather get the nasal spray than suffer the hayfever symptoms.

    Still feeling rough but it's only the first day of the steroids so I'm heading off for an early night and will see if tomorrow is a better day :)

    Thanks for the advice its good to know I'm not alone !

    Denise.

  • Yes hayfever season is the only time my asthma gets unbearable. I've got singulair now which is amazing, it's a medicine for asthma sufferers who get hayfever. However it's usually a stage 3 treatment for those who already use steroid preventers, I had to talk my doctor into prescribing it for me.

You may also like...